Tuberculosis Antibiotics Contain Potentially Cancer-Causing Impurities: FDA

Federal regulators indicate that the tuberculosis antibiotic drugs rifampin and rifapentine may have been distributed with nitrosamine impurities, which could increase the risk of cancer. However, patients taking the drugs are being advised to continue with the medication and consult their health care providers about any concerns.

In a press release issued on August 26, the FDA acknowledged that it become aware that manufacturers found 1-methyl-4-nitrosopiperazine (MNP) in some samples of rifampin, and 1-cyclopentyle-4-nitrosopiperazine (CPNP) in samples of rifapentine, which are above the acceptable intake limits.

Despite the potential presences of the cancer-causing impurities, the agency indicates that it will not object to the ongoing distribution of these medications, in order to mitigate or avoid shortages for the patients that rely on these antibiotics.

ZANTAC LAWSUITS

Did you or a loved one take recalled Zantac?

Side effects of Zantac may increase the risk of cancer, due to chemical impurities found in the heartburn drug.

Learn More About this Lawsuit SEE IF YOU QUALIFY FOR COMPENSATION

The FDA previously set acceptable limits of 0.16 parts per million (ppm) for MNP in rifampin, and 01. ppm for CPNP in rifapentine. However, the agency says it will accept levels of MNP as high as 5 ppm for rifampin, and any level below 14 ppm of CPNP in rifapentine. However, the agency is calling on manufactures to contact the Center for Drug Evaluation and Research’s Drug Shortages Staff when their testing of the drugs shows levels of the nitrosamine contaminants above the normally acceptable intake limits.

“FDA and manufacturers are investigating the origin of these impurities in rifampin and rifapentine, and the agency is developing testing methods for regulators and industry to detect MNP and CPNP in these medicines,” the press release states. “FDA continues its ongoing review, surveillance, compliance and pharmaceutical quality efforts across every product area and will continue to work with drug manufacturers to ensure safe, effective and high-quality drugs for the American public.”

Nitrosamine compounds are a class of chemicals identified as possible human carcinogens. However, the FDA indicates there is no data available which evaluates the cancer-causing potential of MNP or CPNP, which may be why the FDA is allowing drugs containing those compounds to stay on the market.

Another form of nitrosamine, N-nitrosodimethylamine (NDMA), which is strongly linked to a cancer risk, has caused a number of problems in recent months, leading to widespread Zantac recalls, valsartan recalls and metformin recalls.

The FDA is calling on health care professionals and patients who have adverse reactions to rifampin and rifapentine to file a report with the agency’s MedWatch Adverse Event Reporting Program.

4 Comments

  • MichaelJuly 20, 2023 at 1:22 pm

    I had the rifampin drug and months after taking the rifampin regiment i was diagnosed with lung cancer and have skin cancer, severe migraines, body pains and IBS. I have always thought that the rifampin had something to do with most my medical problems.

  • AshutoshJune 15, 2023 at 3:01 pm

    I think both Rifampicin and Isoniazid induce Cancer in many TB patients. But the form of Cancer seems to be more Locally Benign and Less Aggressive, spreading only through Lymphatic System in Immunocompromised patients.

  • PamelaJuly 21, 2022 at 7:34 am

    I strongly believe the drug rifabutin was responsible for taking my husbands life! He was a healthy 65-year-old man who took this drug for an infection in his forearm shortly after he discontinued taking the drug he was diagnosed with a rare and aggressive form of bladder cancer. He died one year later after a long hard fight!!

  • PaulFebruary 17, 2022 at 12:18 pm

    In 1980 upon departing a military assignment from Panama CZ, I was diagnosed with a positive TB test. I was given the medication called INH, I had to take it every day for a year. Never able to take another TB test, but X-ray of lungs ever so often. Upon retirement in 1996 during physical cancer was found on left side of the jaw from saliva gland which had been their for at least 15 years, one si[Show More]In 1980 upon departing a military assignment from Panama CZ, I was diagnosed with a positive TB test. I was given the medication called INH, I had to take it every day for a year. Never able to take another TB test, but X-ray of lungs ever so often. Upon retirement in 1996 during physical cancer was found on left side of the jaw from saliva gland which had been their for at least 15 years, one single mass. Now battling with prostate cancer since before 2013. Information is true and accurate with documents.

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

BioZorb Lawsuit Alleges Breast Tissue Marker Failed, Requiring Surgical Removal
BioZorb Lawsuit Alleges Breast Tissue Marker Failed, Requiring Surgical Removal (Posted yesterday)

A BioZorb lawsuit has been filed by several breast cancer survivors after the BioZorb implants moved out of place and failed to dissolve int he body, requiring surgical removal.

Fairness Hearing For Philips CPAP Recall Medical Monitoring Settlement Set for October
Fairness Hearing For Philips CPAP Recall Medical Monitoring Settlement Set for October (Posted yesterday)

A U.S. District Court judge has scheduled a fairness hearing for October in order to determine whether final approval should be granted to a $25 million Philips CPAP recall settlement agreement, which would pay former users $25 million to pay for future medical monitoring needs.